Ask a doctor

I Use Retin A but I Don't Understand if I Should Stop when I See Irritation?

Everybody keeps saying that Retin A works magic for aging skin, wrinkles, but nobody says what should be done when irritation occurs. When irritation and flaking occur, should I stop using it? For how many days? Most importantly, if I stop using it, will I lose all the good results accumulated/achieved up to that point? Should it be used in cycles of 3 months then stop, then start again? Yes? No?Can retin A be used twice a day?Are generic sold online equally effective or not?

Doctor Answers (3)

Retin A and sensitivity

+2

Many people that purchase peels or Retin A off the internet are experiencing more complications than purchasing it from your Dermatologist or Medspa.  At this time, there is no way to track what products are being sold and what is actually in them.  To avoid any sensitivity, make sure to apply a moisturizer after applying the Retin A at night.  You can also build your way up to using it by mixing it with a bland hydrating moisturizer to make it less aggressive.  If any irritation or sensitivity occurs, use 1% Hydrocortisone to the affected area.  Good luck!


Bellevue Facial Plastic Surgeon
4.0 out of 5 stars 38 reviews

How to use Retin-A

+2

You should stop using Retin-A if irritation develops and restart when irritation subsides.  Try reducing the amount and / or frequency of use to prevent irritation.  I tell patients to start off by using Retin-A every other day or every third or less frequently in some sensitive skin type patients and gradually build up to do daily if tolerated. 

No, you will not loose all the good results if you stop using Retin-A intermittently for a few days or even weeks.  No, I do not think it is necessary to cycle Retin-A.  I usually do not recommend Retin-A use more than daily; however, that is not to say it cannot be done, if your skin tolerates it.

I would not trust a generic Retin-A sold online - there are many online fake medications.

Robert Strimling, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Retin A

+1

If you are using a prescription medication (Retin A), bought on the internet. Then we realy do not know what your are using exactly (Many Fake Medications). And can Not give you a sound advise

Samir Shureih, MD
Baltimore Plastic Surgeon

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.